MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH 3.0MM BIHEXAGONAL SCREWDRIVER WITH T-HANDLE

OBERDORF SYNTHES PRODUKTIONS GMBH 3.0MM BIHEXAGONAL SCREWDRIVER WITH T-HANDLE
Catalog Number 03.607.001
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/02/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Patient information not available for reporting.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.(b)(6).It was reported that the driver broke off intra-operatively during insertion.The screw had to be removed and replaced for insertion into a different location.A surgical delay of 60 minutes was reported.Device history records review was conducted.The report indicates that the: part no.: 03.607.001, lot no.: 8433722, manufacturing location: haegendorf, release to warehouse date: (b)(6) 2013.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes on an event in (b)(6) as follow: it was reported that on (b)(6) 2018, the surgery for the l3 fracture was performed by using the uss ii ilio-sacral system.The fixed area was l3/ ilium.When the screw was inserted to the left ilium, the tip of the screw driver shaft was broken.The screw was removed and re-inserted from a different place.The surgery was completed with a 60-minute-delay, and there was no adverse consequence (no nervous symptoms) to the patient.Complaint involves two (2) parts.This report is 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
The subject device has been received by the manufacturer and is undergoing investigation.The results of the investigation are pending completion and will be submitted in a supplemental report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Customer quality conducted an investigation of the returned device.The evaluation has shown that the tip of the screwdriver is broken off as complained.The fragment of the tip is stuck in the recess of the screw.The remainder of the double hexagon tip is strongly twisted in clockwise direction.The device is in a used condition, especially at the handle are different marks, like scratches and nicks, visible.Due to the damage at the tip the relevant dimensions cannot be verified anymore.Therefore the manufacturing documents were reviewed and no complaint related issues were found.There was no deviation regarding dimensions, the correct material (1.4034 stainless steel) was used and the hardness was between 620-640 hv10, which is within the specification 580 +80/0 hv10.The lot was manufactured in june 2013 with a lot size of 15 pieces and we are not aware of any other complaint for this article- and lot combination.These findings speak against a manufacturing related issue.As stated above, the remainder of the tip is strongly twisted in counterclockwise direction.This is a clear indication of a mechanical overload during the insertion of the also received 80mm long uss-ii-polyaxial cancellous screw.In this relation we would like to point out the uss ii ilio-sacral surgical technique, where following statement can be found: note: for cancellous bone screws with a length of 70 mm or longer, use the screwdriver shaft 03.607.002 attached to the uss ii polyaxial handle.The screwdriver shaft 03.607.002 is connected to the outer surfaces of the screw and does therefore withstand the higher torque that may be needed for the insertion of long screws.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed as no product related issue could be detected.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
3.0MM BIHEXAGONAL SCREWDRIVER WITH T-HANDLE
Common Device Name
SCREWDRIVER
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key7308679
Report Number8030965-2018-51623
Device Sequence Number16514936
Product Code HXX
UDI-Device Identifier07611819185371
UDI-Public(01)07611819185371(10)8433722
Combination Product (Y/N)N
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.607.001
Device Lot Number8433722
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/13/2018
Initial Date Received by Manufacturer 02/02/2018
Supplement Date Received by Manufacturer04/16/2018
05/02/2018
Initial Report FDA Received Date03/01/2018
Supplement Report FDA Received Date04/16/2018
05/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;